What are Alka-Seltzer Original Effervescent Tablets?
Alka-Seltzer Original tablets are a medicine containing aspirin, sodium hydrogen carbonate, and citric acid. Alka-Seltzer can treat a variety of aches and pains, as well as heartburn and indigestion. Effervescent tablets are types of tablets that dissolve in water and become fizzy.
What is the recommended dosage?
Adults and children over 16 should dissolve 2 tablets in half a glass of water (100ml) every 4 hours as required. Alka-Seltzer tablets must always be dissolved in water before use. You must not take more than 8 tablets in one 24-hour period.
Do not take Alka-Seltzer tablets for more than 3 days in a row - if you’re still not feeling better, you should speak to your doctor.
Treatments containing aspirin are less likely to cause a stomach ache if you take them with food.
How do the active ingredients in these Alka-Seltzer tablets work?
Alka-Seltzer Original contains 324mg of aspirin as its main active ingredient. Aspirin belongs to a group of medicines called non-steroidal anti-inflammatory drugs (NSAIDs). These types of drugs work to relieve pain and inflammation, and can also reduce a high temperature.
These Alka-Seltzer tablets also contain sodium hydrogen carbonate and citric acid. These ingredients work as antacids, providing symptomatic relief against heartburn and indigestion by neutralising acid in the stomach.
What can Alka-Seltzer tablets be used for?
Alka-Seltzer tablets contain aspirin, an anti-inflammatory pain reliever, and can be effective against mild to moderate pain, including:
- Nerve pain
- Period pain
- Sore throat
- Cold & flu
- Rheumatic pain (arthritis)
- Muscle tenderness and stiffness
- Joint pain
- Strains and sprains
Alka-Seltzer tablets also contain sodium hydrogen carbonate and citric acid, both of which act as antacids. These active ingredients can provide relief against:
- Upset stomach
Can Alka-Seltzer cure or prevent a hangover?
If you’re recovering from a night out, Alka-Seltzer isn’t necessarily an instant ‘cure’ for your hangover. That being said, a hangover usually involves a headache, muscle aches and an upset stomach, so Alka-Seltzer tablets could certainly provide relief against these symptoms.
Alcohol can cause dehydration and irritate the lining of your stomach if you drink too much of it. The only way to properly prevent a hangover is to make sure you drink responsibly and don’t overdo it.
It is important to note that you should avoid taking Alka-Seltzer tablets at the same time as drinking alcohol.
Are these tablets suitable for pregnant or breastfeeding women?
You should not take these Alka-Seltzer tablets if you are pregnant, breastfeeding or trying for a baby unless your doctor has told you otherwise. Aspirin can prolong labour and affect blood clotting in mothers and/or their babies.
Are these tablets suitable for children?
No, children under 16 should not take Alka-Seltzer or any product containing aspirin. This is because there is a possible link between aspirin and Reye’s syndrome, a very rare but very serious condition that can cause liver and brain damage. If your child is experiencing pain, browse our full range of pain relief products for suitable alternatives.
When should Alka-Seltzer Original not be used?
Alka-Seltzer Original should be safe to use for most healthy adults and adolescents over 16. You must not, however, take these tablets if you:
- Are allergic to aspirin, any other salicylates (eg. aloxiprin), or any of the other ingredients in Alka-Seltzer Original
- Have history of allergic reactions induced by pain relieving or anti-inflammatory medicines
- Have severe kidney or liver problems
- Have severe heart problems.
- Have a disorder which causes excessive bleeding such as haemophilia.
- Have, or have had, a stomach or duodenal ulcer
- Are on a high dose of methotrexate (15mg per week or more)
Speak to your doctor or Chemist4U pharmacist before taking these Alka-Seltzer tablets if you:
- Are taking any other medicines, including those obtained without a prescription
- Are allergic to any other pain relieving, anti-rheumatic or anti-inflammatory medicines
- Suffer from tightness in the chest or asthma
- Have low uric acid excretion, which is commonly associated with gout
- Have a history of gastrointestinal disorders (regular stomach upsets)
- Have a deficiency in glucose-6-phosphate dehydrogenase (G6PD), since you may experience anaemia
- Have kidney, liver, heart or blood circulation problems
- Are about to have surgery - before your operation, you must tell the doctor or surgeon that you are taking aspirin
Are there any side effects?
As with all medicines, you may notice some side effects when taking Alka-Seltzer tablets. These are usually mild and they won’t affect everyone. Possible side effects include:
- Mild stomach pain and heartburn - these are the most common side effects but can usually be avoided if aspirin is taken with food
- Blocked or runny nose
- Skin reddening, blistering of lips, eyes or mouth, skin peeling
- Dizziness or ringing in the ears
- Kidney problems
- Increased bleeding/blood thinning (if you cut or injure yourself), including bruises, nose bleeds and/or bleeding gums
- Stomach ulcer or stomach bleeding which may result in black or tarry stools, nausea, diarrhoea and/or vomiting
- Internal bleeding which may result in anaemia, causing weakness, increased tiredness and pale skin.
- An asthma attack if you are asthmatic and sensitive to aspirin, or breathing difficulties (bronchospasm)
- Changes in normal liver activity in blood tests (very rare)
If you experience any side effects, speak to your doctor or Chemist4U pharmacist. You can also report any side effects using the MHRA Yellow Card Scheme.
Store in a cool, dry area below 25°C. Keep this medicine in its original box and do not use after the expiry date, referring to the last day of the month stated. Keep out of reach and sight of children.
This product is a medicine; make sure to speak to your doctor or Chemist 4 U pharmacist before taking this product if you have an underlying medical problem or are taking any other medicine or complementary therapy. If your symptoms get worse or continue after taking this product, contact us or your doctor. For medical services in your area, please refer to https://www.nhs.uk
If you are pregnant, trying to become pregnant, or breastfeeding, speak to your doctor or our pharmacist before taking this product. If you suffer from any allergies, ask your doctor or our pharmacist if this medicine is right for you.
Store all medicines out of sight and reach of children.
Please read the included leaflet carefully before using this product.
Please contact your GP if appropriate regarding this product.
Helpful Advice on Medication Restrictions & Addiction
For further information on our medication restrictions policy, please click here.
If you are concerned about addiction to 'over the counter' medication, we urge you to visit the below links for professional help and advice:
- Citric Acid
- Sodium Bicarbonate
- The active substance is aspirin (acetylsalicylic acid) (324mg per tablet). The other ingredients are sodium hydrogen carbonate and citric acid.
Does this product (alka seltzer) contain heavy metals in the sodium bicarb element? such as aluminum?
Alka-Seltzer contains three active ingredients: aspirin (acetylsalicylic acid) (ASA), sodium bicarbonate, and anhydrous citric acid. The aspirin is a pain reliever and anti-inflammatory, the sodium bicarbonate is an antacid, and the citric acid reacts with the sodium bicarbonate and water to form effervescence.
Does this medicine (https://www.chemist-4-u.com/alka-seltzer-original-20-effervescent-tablets) Help relieve heartburn, acid indigestion, and sour stomach? Is it same as Alka-seltzer extra strength?
Uses for the temporary relief of:
? heartburn, acid indigestion, and sour stomach when accompanied with headache or body aches and pains ? upset stomach with headache from overindulgence in food or drink
? headache, body aches, and pain alone
Alka-Seltzer XS Tablets. Alka Seltzer XS is an extra strength version of the original antacid and pain reliever, but XS also contains caffiene.
Ask a Pharmacist
Didn't find the answer you were looking for? Submit a private question to be answered by one of our qualified UK pharmacists.
|Method||Handling Time||Transit Time||Timescale||Approx Cost|
|Standard Shipping (3-5 Working Days)||1||2||3||£2.95|
|Royal Mail Tracked 24||0||1||1||£4.95|
Times are given in working days and are approximate. Costs may change based on order total, day of the week or location within the UK. Ability to hit timescales will depend on whether the products are ordered before a cut off time, as well as additional administration time incurred in reviewing your order.
Please review the estimates at the checkout.
Free UK Delivery on all orders over £30* - Delivery within 3-5 working days.
Standard UK Delivery - £2.95* - Delivery within 3-5 working days.
Express UK Delivery - £4.95** - Delivery within 1-2 working days.
Temperature Controlled Delivery - £8.85 - Delivery within 1-3 working days.
Please Note: These prices are shown as a guide only. All delivery times are approximate but have been obtained in good faith.
*Excluding refrigerated products and treatments which are subject to different postage charges.
All our items are sent completely discreet for your peace of mind.
This means the packaging is plain, there is no mention of what product is inside your package and there is no mention of Chemist4U either.
We respect that many of our products are of a sensitive nature - this is why we take every step to keep your purchases private.
Customers can read our full returns policy by clicking here